Alert archive / Alabama / River Flood Warnings in 2020
River Flood Warning 78, NWS Birmingham, AL
NWS Birmingham, AL issued this river flood warning at Mar 24, 2020, 8:50 AM CDT for 5 counties in Alabama. It took effect at Mar 24, 2020, 8:00 PM CDT. It was in force for 12 hr.
The area
The counties it named.
The facts
- Issued
- Mar 24, 2020, 8:50 AM CDT (13:50 UTC)
- In effect from
- Mar 24, 2020, 8:00 PM CDT
- Expired
- Mar 25, 2020, 8:16 AM CDT
- In force
- 12 hr
- Issued by
- NWS Birmingham, AL
- Area
- Storm-based polygon
- Flood severity
- Minor
Counties Greene County, AL, Hale County, AL, Marengo County, AL, Pickens County, AL, Sumter County, AL
The radar
The Birmingham radar (KBMX), 118 km from the middle of the area, began a volume at 13:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point Tombigbee River at Bevill Lock and Dam (AVLA1). The gauge peaked at 121.16 ft at Mar 24, 2020, 4:00 PM CDT.
- Action stage
- 122 ft
- Minor stage
- 122 ft
- Moderate stage
- 133 ft
- Major stage
- 135 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 02444161, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
What forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this river flood warning went out at Mar 24, 5:30 AM CDT, 3 hours 20 minutes earlier.
Area forecast discussion, Mar 24, 5:30 AM CDT, 3 hours 20 minutes before
Area Forecast Discussion National Weather Service Birmingham AL 530 AM CDT Tue Mar 24 2020 .UPDATE... For 12Z Aviation. && .SHORT TERM... /Updated at 0350 AM CDT Tue Mar 24 2020/ Today through Wednesday. Surface cyclogenesis is occurring over Oklahoma this morning with falling pressures along a warm front extending eastward across the southern part of Central Alabama. The warm front accompanied by showers, will advance northward through the morning, with a tendency for an increase in convection and rainfall rates as it reaches our northern border. This will open the door for the warm sector to cover all of our area by early afternoon with temperatures ranging from the mid 70s northeast to the mid 80s south. A lack of low-level convergence south of I-20 should result lower moisture quality and relatively high dewpoint depressions and LCL heights. This will come into play by late afternoon and early evening as a few supercell thunderstorms develop in northeastern Mississippi ahead of a cold front. Thermodynamic and wind profiles across northern Alabama appear supportive of damaging winds and quarter size hail along with a non-zero tornado threat. The threat for damaging winds and large hail may extend just south of I-20, but any tornado threat is likely to remain near the northern edge of our forecast area due to higher LCL heights near the I-20 corridor. Moisture trends will need to be monitored throughout the day. The severe weather threat is expected to begin around 4 PM in the northwest and continue through 10 PM in the northeast. The weakening cold front will move through overnight with trailing showers diminishing shortly after midnight. With no significant change in airmass behind the front, warm and dry conditions should prevail on Wednesday with highs ranging from the mid 70s north to lower 80s southeast. 87/Grantham .LONG TERM... /Updated at 0350 AM CDT Tue Mar 24 2020/ Wednesday night through Monday. Post-frontal, dry conditions will be in place across the Southeast Wednesday night as the surface low moves eastward into the Atlantic while the east to west oriented cold front continues southward through the Florida Peninsula. Weak, cool air advection and northwesterly flow will allow temperatures to decrease into the upper 40s northeast and 50s elsewhere on Thursday morning before rising sharply after sunrise as a 593dam ridge builds over the Gulf of Mexico. A surface high will develop over the Mid-Atlantic and may produce weak cool air damming over northern parts of Georgia which would keep temps a few degrees cooler across our northeast. Nonetheless, height rises, warm southwesterly low-level flow, and dry, subsident air will accompany this setup, allowing for afternoon highs around 15 degrees above average for this time of the year with temps topping out in the 80s area-wide on Thursday and Friday. This occurrence would challenge a few of our daily high records for both days. Meanwhile, an upper low over the Central US will track towards the Great Lakes Region on Saturday with a surface front reaching the Lower Mississippi Valley early Saturday afternoon. Guidance has trended towards better agreement in a late Saturday frontal passage across the forecast area, so PoPs were raised during this time frame with early evening thunderstorms possible before instability wanes after dark. There are still some uncertainties with this system, but severe weather is not expected at this time. Cooler temperatures and a short break in the rain are expected behind the front for the start of next week, but guidance indicates another system will approach the area beyond this period. 86 && .AVIATION... 12Z TAF Discussion. IFR ceilings and rain showers will affect some of our northern sites early in the TAF period as a warm front advances northward. MVFR ceilings at KMGM and KTOI will move northward and become prevailing at our northern sties by late morning. VFR conditions should take hold by 18z for all sites with gusty south-southwest winds. Showers and thunderstorms will become a concern in the 00-06z period at our northern sites. 87/Grantham && .FIRE WEATHER... A front will meander around Central Alabama through early Wednesday. This will provide several bouts of rain and thunderstorms. Therefore, ground conditions should remain relatively moist, surface dewpoints remain in the 60s, and minimum relative humidity values stay well above any criteria. && .PRELIMINARY POINT TEMPS/POPS... Gadsden 76 58 75 48 80 / 70 80 0 0 0 Anniston 78 61 77 51 81 / 60 80 10 0 0 Birmingham 80 60 77 54 84 / 40 80 0 0 0 Tuscaloosa 83 61 78 54 86 / 30 70 0 0 0 Calera 80 62 78 53 84 / 20 70 0 0 0 Auburn 79 64 80 54 83 / 10 40 0 0 0 Montgomery 85 65 83 57 87 / 10 30 0 0 0 Troy 84 64 83 58 87 / 0 20 0 0 0 && .BMX WATCHES/WARNINGS/ADVISORIES/... None. &&
Hazardous weather outlook, Mar 24, 8:07 AM CDT, 43 minutes before
Hazardous Weather Outlook National Weather Service Birmingham AL 807 AM CDT Tue Mar 24 2020 ALZ011>015-017>050-251615- Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee- Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega- Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa- Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon- Bullock-Lee-Russell-Pike-Barbour- 807 AM CDT Tue Mar 24 2020 This Hazardous Weather Outlook is for the counties served by the National Weather Service office in Birmingham. .DAY ONE...Outlook through Tonight. Strong to severe thunderstorms are possible today from 4 PM until 10 PM near and north of Interstate 20. A few storms will be capable of producing damaging winds up to 60 mph, and quarter size hail. A tornado cannot be ruled out. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Activation of storm spotters and emergency management may be needed this afternoon and evening.
The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 24, 8:52 AM CDT | River Flood Warning | BMX | Greene, Hale, Marengo | 4 days |
| Mar 24, 6:14 PM CDT | Special Weather Statement | BMX | Marion | 31 min |
| Mar 24, 6:27 PM CDT | Special Weather Statement | BMX | Winston | 33 min |
| Mar 24, 6:33 PM CDT | Special Weather Statement | BMX | Marion | 27 min |
| Mar 24, 6:38 PM CDT | Severe Thunderstorm Warning | BMX | Marion | 52 min |
| Mar 24, 6:59 PM CDT | Tornado Warning | BMX | Marion, Winston | 46 min |
Nearby
River Flood Warnings in Alabama, 2020Every river flood warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.